APRIL Adverse Psychiatric Reactions Information Link

Registered Charity Number: 1072305
London

7 friends.
Become a friend

The role of relatives and friends in antidepressant treatment

Date posted: 11 Nov 2015

Publication of our article in a medical journal November 5th 2015

The role of relatives and friends in antidepressant treatment

The jointly written article was published in Prescriber online 3rd November and paper journal 5th November (Authors Professor Janet Krska and Millie Kieve)

Our Press Release is now on the home page of the Medical Journalists web site:

 http://www.mjauk.org/2015/11/05/doctors-dilemma-confidentiality-and-depression/

The article followed two tragic suicides of students.
In one case the family or flat mates were unaware of the 20 year olds risk of suicide as they did not know she had been prescribed Prozac plus beta blockers (enough to stop her heart !). The other was a young man who's family were only informed of a first suicide attempt, following his death at a second attempt.

The article highlights the need for patients to inform a close person if they take SSRI and similar antidepressants. There is now Royal Colleges Consensus statement to this effect.
The manufacturers now recommend on their data that a family member or care giver should be informed when antidepressants are prescribed.

This is the direct link on the above web site to the Department of Health & Royal Colleges Directive: (for your information a Professor involved with training GPs was unaware of this directive)

Please note although you personally may know people who are happy taking antidepressants, prepare for the fact they may have problems when trying to stop the drugs...their problems that led to the drug being prescribed may be long past but according to the Royal College of Psychiatrists:

"up to a third of people who stop SSRIs and SNRIs have withdrawal symptoms which can last between 2 weeks and 2 months."

APRIL can supply Prof David Healy's withdrawal protocol if you send a request for this.

Risk of suicide is well documented during first days/weeks of taking SSRI and similar antidepressants. However there is also a risk if a dose is missed or the drugs too suddenly stopped. Some people have to resort to liquid version to enable very gradual withdrawal.

The withdrawal effects can be very unpleasant for some people. Unfortunately many doctors will say the original mental illness has returned! (sadly medical education failed to include how drugs work or recognition of adverse drug reactions (ADRs) or withdrawal effects in most medical schools – in 1992 the GMC withdrew the subject of Clinical Pharmacolgy and Therapeutics from ‘Tomorrow’s Doctors’ the official guidelines on medical education.

 

Complain about this news article

Friends and Fundraisers

Help us raise money by becoming a fundraiser. You can set up fundraising events for the charity or any of our appeals. If you're interested then please click the button below to set up your fundraising event.

Fundraise for us

We currently have 7 friends, including:

See all our friends